An asymptotic definition of K-groups of automorphisms and a non-Bernoullian counter-example

  • Robert M. BurtonJr.


Let G≅Zn be a group of measure preserving transformations of a Lebesgue space. J. P. Conze [1] has developed an entropy theory for such groups and described a class of groups obeying a form of the Kolmogorov “zero-one” law called K-groups. A Bernoulli group is a group isomorphic to the group of translates (shifts) of elements of the space \(\prod\limits_{g \in G} {X_g } \) with product measure where X g =X is a probability space. Bernoulli groups are also K-groups. Katznelson and Weiss [3] have shown entropy is a complete invariant for isomorphism classes of Bernoulli groups. We give an asymptotic definition of K-groups in terms of finite σ-algebras and justify this definition in terms of entropy and Conze's formulation. This definition s used to help us construct a K-group G≅Z n that is completely non-Bernoulli, that is one that contains no Bernoulli subgroup.


Entropy Stochastic Process Probability Theory Mathematical Biology Probability Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Conze, J.P.: Entropie d'un groupe abélian de transformations. Z. Wahrscheinlichkeitstheorie Verw. Gebiete 25, 11–30 (1972)Google Scholar
  2. 2.
    Emerson, W.R.: The pointwise ergodic theorem for amenable groups. Amer. J. Math. [To appear]Google Scholar
  3. 3.
    Katznelson, T., Weiss, B.: Commuting measure-preserving transformations. Israel J. Math. 12, 161–173 (1972)Google Scholar
  4. 4.
    Kieffer, J.C.: A generalized Shannon-McMillan theorem for the action of an amenable group on a probability space. Ann. Probability 3, 1031–1037 (1975)Google Scholar
  5. 5.
    Ornstein, D.S.: Ergodic Theory, Randomness, and Dynamical Systems. Yale University Press (1974)Google Scholar
  6. 6.
    Ornstein, D.S., Weiss, B.: An isomorphism theorem for Bernoulli actions of solvable groups. [Oral communication]Google Scholar
  7. 7.
    Shields, P.C., Ornstein, D.S.: An uncountable family of K-automorphisms, Advances in Math. 10, 63–88 (1973)Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Robert M. BurtonJr.
    • 1
  1. 1.Department of MathematicsUniversity of ColoradoBoulderUSA

Personalised recommendations